World News

Schoolgirl, 15, took own life nine months after starting acne medication

A 15-year-old girl took her own life after being prescribed the acne drug Roaccutane, an inquest heard.

Annabel Wright had no history of depression when was found dead in her bedroom in Harrogate, Yorkshire in 2019.

The inquest, held in Northallerton, heard how family members tried to help revive Annabel until emergency services arrived.

Annabel's mum Helen told the inquest that Annabel "scratched" her wrists with a razor in January 2019, shortly after she had been heard laughing on the phone to her friends in her bedroom.

When her mother asked her about why she had done it she told her: "I felt down."

Mrs Wright said: "She couldn't explain it and I couldn't understand."

The behaviour started after Annabel had been taking the Roaccutane.

Annabel saw her GP about her acne at the age of 12 and was later referred to a dermatologist at Harrogate District Hospital when she was 14.

Mrs Wright said she was given a leaflet that listed potential side effects of Roaccutane, which assistant coroner Jonathan Leach said included changes in mood and behaviour.

She said she had raised the issue of suicide being a potential side effect, at their first appointment at the hospital in October 2018, when the doctor suggested Roaccutane.

She told the inquest that the doctor told her that people may take their own lives because they are depressed about their acne.

Mrs Wight said: "And Annabel wasn't. She wasn't depressed about her skin."

Reading from the leaflet during the inquest, Mr Leach said it warned patients to inform their doctor if their mood changed, or if they started having thoughts of self-harm, while taking the medication.

Mrs Wright said: "If you sit opposite an expert in their field and they've said to you, 'it could be argued it's because children are depressed about their acne', it sways your thinking."

She added: "I wasn't made aware that suicidal impulses could overcome a perfectly normal person."

Mrs Wright said they did not tell doctors about the incident because self-harm had never been discussed.

"It never occurred to me this might be because of the drug," she said.

"I was looking out for depression with Annabel, and low mood, thinking that would be a precursor to what eventually happened, but it wasn't."

Her father, Simon Wright, added: "We thought it was just silliness and a stern talking to, followed by some love and affection, was all that was required."

Annabel's dose of Roaccutane, which was reviewed every four weeks, was increased in January 2019 and again in March, the inquest heard.

But, at an appointment on May 1, doctors said they would recommend that the dosage was reduced.

Mr Wright said he had an "every day, normal conversation" with his daughter on the evening of her death.

  • Traveller fighter shot in face says it's 'occupational hazard' and holds no grudges

To keep up to date with all the latest news stories, make sure you sign up to one of our newsletters here.

He said: "I would have known if she was agitated or crying. It was just nothing."

Mr Wright told the inquest he believed Annabel's death was linked to Roaccutane.

The hearing continues.

For emotional support, you can call the Samaritans 24-hour helpline on 116 123, email jo@samaritans.org, visit a Samaritans branch in person or go to the Samaritans website.

Source: Read Full Article